• Received : 2009.09.26
  • Accepted : 2009.11.26
  • Published : 2009.12.25


In this paper we find an explicit form of upper bound of Hausdorff distance between given cubic spline curve and its quadratic spline approximation. As an application the approximation of offset curve of cubic spline curve is presented using our explicit error analysis. The offset curve of quadratic spline curve is exact rational spline curve of degree six, which is also an approximation of the offset curve of cubic spline curve.


Supported by : Chosun University


  1. Y. J. Ahn. 2001. Conic Approximation of planar curves. Comp. Aided Desi. 33(12): 867-872. https://doi.org/10.1016/S0010-4485(00)00110-X
  2. Y. J. Ahn. 2003. Degree reduction of Bezier curves with Ck-continuity using Jacobi polynomials. Comp. Aided Geom. Desi. 20: 423–434. https://doi.org/10.1016/S0167-8396(03)00082-7
  3. Y. J. Ahn. 2003. Degree reduction of Bezier curves using constrained Chebyshev polynomials of second kind. ANZIAM J. 45: 195–205. https://doi.org/10.1017/S1446181100013262
  4. Y. J. Ahn. 2005. Helix approximation with conic and quadratic Bezier curves. Comp. Aided Geom. Desi. 22(6): 551-565. https://doi.org/10.1016/j.cagd.2005.02.003
  5. Y. J. Ahn, H. O. Kim. 1997. Approximation of circular arcs by Bezier curves. J. Comp. Appl. Math. 81: 145-163. https://doi.org/10.1016/S0377-0427(97)00037-X
  6. Y. J. Ahn, H. O. Kim. 1998. Curvatures of the quadratic rational Bezier curves. Comp. Math. Appl. 36(9):71–83. https://doi.org/10.1016/S0898-1221(98)00193-X
  7. Y. J. Ahn, H. O. Kim, K. Y. Lee. 1998. $G^1$ arc spline approximation of quadratic Bezier curves. Comp. Aided Desi. 30(8):615-620. https://doi.org/10.1016/S0010-4485(98)00016-5
  8. Y.J. Ahn, Y. S. Kim, Y. S. Shin. 2004. Approximation of circular arcs and offset curves by Bezier curves of high degree. J. Comp. Appl. Math. 167, 181–191.
  9. B. Bastl, B. Juttler, J. Kosinka, M. Lavcka. 2008. Computing exact rational offsets of quadratic triangular Bezier surface patches Comp. Aided Desi. 40: 197-209. https://doi.org/10.1016/j.cad.2007.10.008
  10. M. G. Cox, P. M. Harris. 1990. The approximation of a composite Bezier cubic curve by a composite Bezier quadratic curve. IMA J. Nume. Anal. 11:159–180.
  11. E. F. Eisele. 1994. Chebychev approximation of plane curves by splines. J. Appr. Theo. 76:133–148. https://doi.org/10.1006/jath.1994.1010
  12. G. Elber, I.K. Lee, M.S. Kim. 1997. Comparing offset curve approximation method. IEEE comp. grap. appl. 17(3): 62–71.
  13. G. Farin. Curves and Surfaces for Computer Aided Geometric Design. Morgan-Kaufmann, San Francisco, 2002.
  14. R. T. Farouki, T. W. Sederberg. 1995. Analysis of the offset to a parabola. Comp. Aided Geom. Desi. 12(6): 639-645. https://doi.org/10.1016/0167-8396(94)00038-T
  15. R. T. Farouki, J. Hass. 2007. Evaluating the boundary and covering degree of planar Minkowski sums and other geometrical convolutions. J. Comp. Appl. Math. 209: 246-266. https://doi.org/10.1016/j.cam.2006.11.006
  16. M. Floater. 1995. High-order approximation of conic sections by quadratic splines. Comp. Aided Geom. Desi. 12(6): 617-637. https://doi.org/10.1016/0167-8396(94)00037-S
  17. M. Floater. 1997. An $O(h^{2n})$ Hermite approximation for conic sectoins. Comp. Aided Geom. Desi. 14:135-151. https://doi.org/10.1016/S0167-8396(96)00025-8
  18. T. F. Hain, A. L. Ahmad, S. Venkat, R. Racherla, D. D. Langan. 2005. Fast, precise flattening of cubic Bezier path and offset curves. Comp. Grap. 29(5): 656–666. https://doi.org/10.1016/j.cag.2005.08.002
  19. S. H. Kim and Y. J. Ahn. 2007. Approximation of circular arcs by quartic Bezier curves. Comp. Aided Desi. 39(6): 490-493. https://doi.org/10.1016/j.cad.2007.01.004
  20. I.K. Lee, M.S. Kim, and G. Elber. 1996. Planar curve offset based on circle approximation. Comp. Aided Desi. 28:617–630. https://doi.org/10.1016/0010-4485(95)00078-X
  21. W. Lu. 1992. Rational offsets by reparametrizations. preprint.
  22. R. W. D. Nickalls. 1993. A new approach to solving the cubic: Cardan's solution revealed. Math. Gaze. 77: 354–359. https://doi.org/10.2307/3619777
  23. M. Peternell. 2009. Rational two-parameter families of spheres and rational offset surfaces. J. Symb. Comp. to appear.
  24. J. Sanchez-Reyes. 2007. Offset-rational sinusoidal spirals in Bezier form. Comp. Aided Geom. Desi. 24(3): 142-150. https://doi.org/10.1016/j.cagd.2007.01.001
  25. H. Y. Zhao, G. J. Wang. 2007. Error analysis of reparametrization based approaches for curve offsetting. Comp. Aided Desi. 39: 142-148. https://doi.org/10.1016/j.cad.2006.11.004